Virginia, 2020

Damaging Winds in Virginia, February 6, 2020

February 6, 2020 · NWS AKQ · 5 events in 3 counties and zones

Scattered severe thunderstorms well in advance of strong low pressure and a cold front produced damaging winds across portions of southeast Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$18,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered severe thunderstorms well in advance of strong low pressure and a cold front produced damaging winds across portions of southeast Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Feb 6, 3:16 PM EST, 17 minutes earlier.

Area forecast discussion, Feb 6, 3:16 PM EST, 17 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
316 PM EST Thu Feb 6 2020

.SYNOPSIS...
Strong low pressure and its associated cold front crosses the
area tonight into early Friday. High pressure returns Saturday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 315 PM EST Thursday...

Tornado Watch 30 remains in effect until 7 PM this evening for
far south-central VA, SE VA (including all of Hampton Roads),
and all NE NC counties.

Late afternoon surface analysis shows ~992 mb low pressure
centered over the central Appalachians. The associated warm
front is located along a line from just S of Mecklenburg County,
VA to Emporia to Salisbury, MD. The trailing cold front extends
SSW into GA, AL, and the FL Panhandle. Temperatures range from
the low-mid 40s across the NW half of the CWA to upper 60s-low
70s in SE VA/NE NC. Dew points are even in the mid-upper 60s in
the warm sector across SE VA/NE NC. A long (broken) line of
showers/tstms extends from srn VA all the way S of nrn Florida. Elevated
convection that was over the VA Piedmont is moving toward SE VA
(in the warm sector). The environment in the warm sector is
characterized by modest instability w/ strong low-level
kinematics. RAP analysis shows an H85 jet of 60-70 kt over SE
VA/NE NC. Surface winds are largely out of the SW in the warm
sector. Expect convection to become surface based later this
aftn-this evening as it moves into the warm sector in SE VA/NE
NC. There is a threat for damaging wind gusts across the SE
through late this evening, with the possibility of a tornado or
two. Low-level directional shear is not overly impressive but
given the aforementioned H85 jet, just a little bit of localized
backing in the sfc winds could be enough for a brief spin-up
tornado.

The line of storms will slowly progress eastward this evening
before moving to the SE of the CWA by early Friday morning. A
threat for damaging wind gusts and a brief tornado will persist
through 04-06z Fri.

A Flood Watch remains in effect for all of VA/MD. Have left NE
NC out of the watch for now after collaboration w/ neighboring
offices. Latest day 1 WPC Excessive Rainfall Outlook maintains
a slight risk of excessive rainfall over much of the CWA, w/ a
moderate risk over the far SW. Nudged higher QPF totals farther
to the SE, based on consensus of latest 12z CAMs. Storm total
rainfall (including what has already fallen) will be on the
order of 2.5-3.5" across srn VA/interior NE NC, with 2-2.5"
elsewhere. Potential for higher totals exist, especially over
S-SE VA where training storms could become an issue and produce
locally higher totals.

Rain tapers off late tonight in the west, but will linger into
the morning for most of the area, especially east of I-95.
Temperatures remain steady (or rise slightly) overnight across
the NW, but will fall into the mid-upper 50s across the SE.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY/...
As of 315 PM EST Thursday...

One last line of showers quickly moves across the area Friday
morning before a secondary push of much drier air arrives from
the west. Highest PoPs (40-60%) are from the RIC metro northward
Friday morning, with slight chc-chc PoPs across srn zones. All
pcpn is expected to end by midday, with rapidly falling
dewpoints expected during the second half of the day.

Upper trough pushes across through midday Friday, with PoPs
dropping off by afternoon, potentially lingering over the
northern 1/2 and especially the eastern shore. It will become
quite windy and partly cloudy overall given the model consensus
of ~970-975mb sfc low pressure tracking into New England and
deep mixing of a westerly flow. Gusts to 30-40 mph expected
inland, with gusts to 40-50 mph along the coast Fri aftn.
A Wind Advisory has been issued for the ern third of the CWA
(from the Lower Ern Shore S to NE NC) from 8 AM to 7 PM Friday.
Highs will range from the upper 50s NW to the low-mid 60s SE.

Becoming mostly clear with seasonable temperatures Friday night
with lows in the upper 20s and low 30s. Near climatological
norms for highs on Saturday afternoon as well with highs ranging
from mid 40s to around 50F. Mostly sunny with increasing aftn
clouds. A weak upper shortwave swings by the area Sat night-Sun.
However, moisture looks to be lacking with this system and the
models are showing a few hundredths of QPF at best. Kept a
slight chc of showers for the entire area from Sat night-Sun AM.
High pressure settles in Sunday as the shortwave moves to our
east and high pressure settles over the area. Highs mainly in
the 50s.

&&

.LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/...
As of 245 PM EST Thursday...

The medium range period will continue to feature a warmer than
normal pattern overall as the local area remains on the northern
periphery of a mid/upper level ridge that will initially be located
over the Gulf of Mexico, and will shift to the east off the Atlantic
coast of Florida by mid to late week.

Dry to start the period Sunday night with high pressure across the
area, retreating offshore Monday. Warming up Monday with highs back
into the 60s for most areas, with a chance for some showers moving
in from the NW late. A northern stream mid/upper trough axis is
progged to slowly approach from the NW Mon night through Tue, and
will amplify a bit Tue night while pushing through. Will have a
broad-brushed 40-50% PoP for this timeframe. Still mild with highs
Tue in the 60s/possible near 70F SE to the 50s NW. Latest EPS/GEFS
do depict enough of a push of drier air from the N to have high
pressure build in from the N and dry conditions for Wed. Cooler Wed
but still at or above normal with highs mostly in the 50s.  Models
diverge after that, and will have chc PoPs returning for Thu with
it staying warm with highs in the 50s and 60s.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
As of 1230 PM EST Thursday...

Latest MSAS shows a warm front lifting north along the coast and
is now located across sern VA. South of this boundary CIGS vary
from IFR in rain/fog to VFR at times. Cold wedge holds tight north
of it with an OVC St deck aob 500 ft at both RIC/SBY. Radar shows
widespread rain across the area along with sct tstrms across srn
VA/ne NC in the warm sector. Thus, expect conditions to remain the
same with rain/fog at RIC/SBY while have added a TEMPO group for
TSTRMS across the sern TAF sites over the next few hrs. This based
on the latest obs as well as a severe threat this aftrn. Gusty
winds are expected in the warm sector through the night.

Low pressure will deepen as it tracks ne across the region late
tonite and Fri morning. Although the pcpn will end around 12Z,
expect gusty wsw winds to dvlp in its wake. Have gone with 20G30
KTS at the moment with some higher gusts (up to 40 kts) possible
fri aftrn.

Outlook: High pressure slides across the region Friday night
then offshore Saturday. A weak area of low pressure crosses the
area Saturday night brining a chc of showers. High pressure
returns Sunday, then another area of low pressure approaches
from the W Monday.

&&

.MARINE...
As of 430 AM EST Thursday...

Early this morning, frontal boundary was laying across SE VA
into Ncntrl NC. Winds north of the boundary were NE or E 5-10
kt, and S 10-15 kt south of the boundary across the waters.
Waves were 1-2 ft and seas were 3-4 ft.

A broad area of low pressure will track north and west of the
area today and tonight. Winds will become southerly and
increase to 15-20 kt with gusts up to 25 kt across the Ches Bay
and tidal rivers, and 20-25 kt with gusts up to 30 kt off the
Atlantic coast and over the Currituck Sound. Moderate to heavy
rain will move across the waters this aftn and tonight.

Low pressure system will intensify as it tracks NE into/through
New England during Fri, pushing a cold front across the area and
off the coast. This will result in strong SW winds becoming
west and filtering drier air into the area. Winds will be 20-25
kt with gusts between 30-40 kt across the waters, and lasting
into early Fri night. SCA conditions are expected across all the
waters starting this aftn, and lasting through late Fri night.
However, have upgraded the Gale Watch to a Gale Warning for the
entire coastal waters and the mouth of the Bay from later Fri
morning into Fri night. Calmer/sub SCA conditions then expected
for Sat into Sun night.

&&

.TIDES/COASTAL FLOODING...
As of 615 AM EST Thursday...

Strong SW to W winds Fri morning into Fri aftn will likely
result in tide levels reaching near or into minor flooding at
Bishops Head, Crisfield, and Cambridge during this time period.
As a result, will likely be issuing a Coastal Flood Advisory for
these locations tonight or early Fri morning.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...Flood Watch through Friday morning for MDZ021>025.
     Wind Advisory from 8 AM to 10 PM EST Friday for MDZ021>025.
NC...Wind Advisory from 8 AM to 10 PM EST Friday for NCZ013>017-
     030>032-102.
VA...Flood Watch through Friday morning for VAZ048-060>062-064>069-
     075>090-509>522.
     Flood Watch through Friday morning for VAZ092-093-095>100-
     523>525.
     Wind Advisory from 8 AM to 10 PM EST Friday for VAZ077-078-
     084>086-093-095>100-523>525.
MARINE...Small Craft Advisory until 7 AM EST Friday for ANZ630>638-650-
     652-654-656-658.
     Gale Warning from 7 AM Friday to 1 AM EST Saturday for
     ANZ630>638-650-652-654-656-658.

&&

SYNOPSIS...ERI/MAM
NEAR TERM...ERI
SHORT TERM...ERI/MAM
LONG TERM...LKB
AVIATION...MPR
MARINE...CP/TMG
TIDES/COASTAL FLOODING...AKQ
Hazardous weather outlook, Feb 6, 3:22 PM EST, 11 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
322 PM EST Thu Feb 6 2020

NCZ013>017-030>032-102-072030-
Hertford-Gates-Pasquotank-Camden-Western Currituck-Bertie-Chowan-
Perquimans-Eastern Currituck-
322 PM EST Thu Feb 6 2020

...TORNADO WATCH 30 IN EFFECT UNTIL 7 PM EST THIS EVENING...
...WIND ADVISORY IN EFFECT FROM 8 AM TO 7 PM EST FRIDAY...

This Hazardous Weather Outlook is for northeast North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ012-072030-
Northampton-
322 PM EST Thu Feb 6 2020

...TORNADO WATCH 30 IN EFFECT UNTIL 7 PM EST THIS EVENING...

This Hazardous Weather Outlook is for northeast North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ048-060>062-064-066>069-075-076-080>083-509>522-072030-
Fluvanna-Prince Edward-Cumberland-Goochland-Caroline-Lunenburg-
Nottoway-Amelia-Powhatan-Westmoreland-Richmond-Dinwiddie-
Prince George-Charles City-New Kent-Western Louisa-Eastern Louisa-
Western Hanover-Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-
322 PM EST Thu Feb 6 2020

...FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...

This Hazardous Weather Outlook is for central Virginia, east
central Virginia, north central Virginia and south central Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ093-095>098-523>525-072030-
Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach-
York-Newport News-Hampton/Poquoson-
322 PM EST Thu Feb 6 2020

...FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...
...TORNADO WATCH 30 IN EFFECT UNTIL 7 PM EST THIS EVENING...
...WIND ADVISORY IN EFFECT FROM 8 AM TO 7 PM EST FRIDAY...

This Hazardous Weather Outlook is for southeast Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ021>025-VAZ099-100-072030-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Accomack-Northampton-
322 PM EST Thu Feb 6 2020

...FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...
...WIND ADVISORY IN EFFECT FROM 8 AM TO 7 PM EST FRIDAY...

This Hazardous Weather Outlook is for southeast Maryland, eastern
Virginia and southeast Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ092-072030-
Southampton-
322 PM EST Thu Feb 6 2020

...FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...
...TORNADO WATCH 30 IN EFFECT UNTIL 7 PM EST THIS EVENING...

This Hazardous Weather Outlook is for southeast Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ065-079-087>090-072030-
Mecklenburg-Brunswick-Greensville-Sussex-Surry-James City-
322 PM EST Thu Feb 6 2020

...FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...
...TORNADO WATCH 30 IN EFFECT UNTIL 7 PM EST THIS EVENING...

This Hazardous Weather Outlook is for south central Virginia and
southeast Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ077-078-084>086-072030-
Northumberland-Lancaster-Gloucester-Middlesex-Mathews-
322 PM EST Thu Feb 6 2020

...FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...
...WIND ADVISORY IN EFFECT FROM 8 AM TO 7 PM EST FRIDAY...

This Hazardous Weather Outlook is for eastern Virginia and
southeast Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Feb 6, 1:29 PM EST, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Wakefield VA
129 PM EST Thu Feb 6 2020

VAZ065-079-061900-
Mecklenburg-Brunswick-
129 PM EST Thu Feb 6 2020

...A THUNDERSTORM WITH HEAVY RAIN WILL AFFECT MECKLENBURG AND
SOUTHWESTERN BRUNSWICK COUNTIES...

At 128 PM EST, a thunderstorm with heavy rain was located over
Clarksville, or 11 miles east of Virgilina, moving east at 50 mph.

Wind gusts in excess of 30 mph and heavy downpours are possible with
this storm.

Locations impacted include...
South Hill, Brodnax, Clarksville, La Crosse, Boydton, Buffalo
Springs, Ebony, Nelson, Beechwood, John H Kerr Dam, Finchley,
Skipwith, Forksville, Rogers Corner, Richardson, Bracey, Keats,
Buffalo Junction, Eppes Fork and Baskerville.

If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.

Motorists should use extra caution in the vicinity of this storm. Be
prepared for rapid changes in weather and road conditions. Heavy rain
could cause ponding of water on roads, and possible minor flooding of
ditches and poor drainage areas.

LAT...LON 3669 7867 3669 7865 3664 7858 3664 7856
      3670 7865 3673 7862 3678 7803 3679 7803
      3678 7800 3655 7799 3654 7869
TIME...MOT...LOC 1828Z 259DEG 42KT 3659 7857

44
Special weather statement, Feb 6, 1:41 PM EST, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Wakefield VA
141 PM EST Thu Feb 6 2020

VAZ065-079-087-061930-
Mecklenburg-Brunswick-Greensville-
141 PM EST Thu Feb 6 2020

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN
MECKLENBURG...GREENSVILLE AND BRUNSWICK COUNTIES AND THE CITY OF
EMPORIA...

At 140 PM EST, strong thunderstorms were clustered 8 miles southwest
of South Hill, moving east at 50 mph.

Wind gusts in excess of 40 mph are possible with this storm.

Rainfall amounts of up to 1 inch are possible with this storm.

Locations impacted include...
Emporia, South Hill, Lawrenceville, Brodnax, Dahlia, Brunswick,
Jarratt, La Crosse, Radium, Barley, Gasburg, Claresville, Ebony,
Green Plain, Beechwood, Bufford Crossroads, Lanes Corner, Bowens
Corner, Pleasant Shade and Slates Corner.

If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.

Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

Motorists should use extra caution in the vicinity of this storm. Be
prepared for rapid changes in weather and road conditions. Heavy rain
could cause ponding of water on roads, and possible minor flooding of
ditches and poor drainage areas.

LAT...LON 3679 7811 3680 7810 3678 7803 3680 7802
      3682 7747 3673 7749 3671 7743 3667 7750
      3665 7743 3655 7741 3654 7831 3679 7834
TIME...MOT...LOC 1840Z 264DEG 37KT 3664 7824

44
Special weather statement, Feb 6, 2:11 PM EST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Wakefield VA
211 PM EST Thu Feb 6 2020

VAZ067-068-079>082-088-089-513-514-516-062000-
Nottoway-Charles City-Western Chesterfield-Prince
George-Surry-Dinwiddie-Sussex-Eastern
Henrico-Amelia-Brunswick-Eastern Chesterfield (Including Col.
Heights)-
211 PM EST Thu Feb 6 2020

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN
NOTTOWAY...SUSSEX...DINWIDDIE...SOUTHERN CHESTERFIELD...PRINCE
GEORGE...WESTERN CHARLES CITY...SOUTHEASTERN HENRICO...SOUTHEASTERN
AMELIA...WESTERN SURRY AND NORTHEASTERN BRUNSWICK COUNTIES...THE CITY
OF COLONIAL HEIGHTS...THE CITY OF HOPEWELL AND THE CITY OF
PETERSBURG...

At 210 PM EST, showers with embedded strong thunderstorms were
clustered near Dewitt, or near McKenney, moving east at 50 mph.

Wind gusts in excess of 30 mph are possible with these storms.

Rainfall amounts of 1 to 2 inches are possible with this storm.

Locations impacted include...
Petersburg, Dinwiddie, Hopewell, Colonial Heights, Charles City,
Waverly, Wakefield, McKenney, Disputanta, Chester, Mannboro, Fort
Lee, Virginia State University, Prince George, Sussex, Alberta,
Dendron, Stony Creek, Burrowsville and Garysville.

If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.

Motorists should use extra caution in the vicinity of this storm. Be
prepared for rapid changes in weather and road conditions. Heavy rain
could cause ponding of water on roads, and possible minor flooding of
ditches and poor drainage areas.

LAT...LON 3735 7791 3743 7707 3697 7691 3693 7698
      3686 7759 3689 7764 3687 7764 3690 7765
      3685 7766 3682 7792
TIME...MOT...LOC 1910Z 264DEG 49KT 3708 7773

44
Special weather statement, Feb 6, 2:33 PM EST, 1 hour before
Special Weather Statement
National Weather Service Wakefield VA
233 PM EST Thu Feb 6 2020

NCZ012-013-VAZ087-088-092-093-062015-
Hertford-Northampton-Isle of Wight-Sussex-Southampton-Greensville-
233 PM EST Thu Feb 6 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN
NORTHAMPTON...NORTHWESTERN HERTFORD...SOUTHEASTERN GREENSVILLE...
SOUTHWESTERN ISLE OF WIGHT...SOUTHAMPTON AND SOUTHEASTERN SUSSEX
COUNTIES...THE CITY OF FRANKLIN AND THE CITY OF EMPORIA...

At 232 PM EST, radar indicated strong thunderstorms were located
along a line extending from Emporia to near Dahlia to Gaston.
Movement was east to northeast at 50 mph.

Wind gusts in excess of 40 mph are possible with these storms.

These storms will be near...
  Emporia and Green Plain around 235 PM EST.
  Claresville around 240 PM EST.
  Seaboard around 245 PM EST.
  Courtland and Boykins around 305 PM EST.
  Newsoms, Sedley and Hunterdale around 310 PM EST.
  Franklin, Ivor and Zuni around 315 PM EST.

Other locations impacted by these storms include Vicksville, Adams
Grove, Grizzard, Gum Forks, Lanes Corner, Bryants Corner, Worrell,
Dory, Sunbeam and Lees Mill.

Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads, and possible minor
flooding of ditches and poor drainage areas.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3645 7763 3648 7765 3648 7768 3649 7771
      3658 7762 3675 7752 3699 7674 3682 7675
      3665 7688 3665 7690 3664 7689 3648 7702
      3643 7761
TIME...MOT...LOC 1932Z 250DEG 43KT 3670 7752 3660 7754 3650 7765

BROWN
Special weather statement, Feb 6, 2:56 PM EST, 37 minutes before
Special Weather Statement
National Weather Service Wakefield VA
256 PM EST Thu Feb 6 2020

NCZ012>015-030>032-VAZ087-092-093-096-062045-
Hertford-Pasquotank-Northampton-Bertie-Gates-Perquimans-Chowan-Isle
of Wight-Southampton-Suffolk-Greensville-
256 PM EST Thu Feb 6 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN
PASQUOTANK...PERQUIMANS...BERTIE...NORTHAMPTON...HERTFORD...GATES...
CHOWAN...SOUTHERN GREENSVILLE...SOUTHWESTERN ISLE OF WIGHT...AND
SOUTHERN SOUTHAMPTON COUNTIES...THE CITY OF FRANKLIN AND THE CITY OF
SUFFOLK...

At 256 PM EST, radar indicated strong thunderstorms were located
along a line extending from near Barley to near Halifax to near
Tarboro. Movement was east at 80 mph.

Wind gusts up to 50 mph are possible with these storms.

Locations impacted include...
Roanoke Rapids, Franklin, Ahoskie, Windsor, Murfreesboro, Hertford,
Courtland, Garysburg, Rich Square, Aulander, Winfall, Boykins,
Gatesville, Ryland, Sunbury, Dahlia, Downtown Suffolk, Holland,
Chowan University and Suffolk.

Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

LAT...LON 3594 7720 3601 7721 3606 7732 3611 7723
      3616 7726 3621 7738 3632 7744 3631 7756
      3641 7755 3648 7765 3648 7777 3654 7786
      3682 7667 3665 7648 3655 7649 3655 7654
      3643 7636 3606 7642 3602 7647 3606 7662
TIME...MOT...LOC 1956Z 258DEG 68KT 3652 7776 3633 7755 3597 7761

Rogers
Special weather statement, Feb 6, 3:00 PM EST, 33 minutes before
Special Weather Statement
National Weather Service Wakefield VA
300 PM EST Thu Feb 6 2020

VAZ078-081>086-088>090-092-093-095-096-518-520-523>525-062045-
Surry-Norfolk/Portsmouth-Middlesex-Southampton-Newport News-Eastern
King and Queen-York-James City-Gloucester-Charles City-Mathews-New
Kent-Isle of Wight-Hampton/Poquoson-Prince George-Sussex-Eastern King
William-Lancaster-Suffolk-
300 PM EST Thu Feb 6 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT MIDDLESEX...ISLE OF
WIGHT...NORTHEASTERN SOUTHAMPTON...YORK...NORTHEASTERN SUSSEX...JAMES
CITY...GLOUCESTER...SOUTHEASTERN KING AND QUEEN...CHARLES CITY...
NORTHEASTERN PRINCE GEORGE...MATHEWS...NEW KENT...SOUTHEASTERN KING
WILLIAM...SURRY...AND SOUTHEASTERN LANCASTER COUNTIES...THE CITY OF
POQUOSON...THE WESTERN CITY OF NORFOLK...THE CITY OF HAMPTON...THE
CITY OF NEWPORT NEWS...THE NORTHERN CITY OF PORTSMOUTH...THE
NORTHEASTERN CITY OF SUFFOLK AND THE CITY OF WILLIAMSBURG...

At 300 PM EST, radar indicated strong thunderstorms were located
along a line extending from near King And Queen Court House to near
Homeville. Movement was east at 50 mph.

Wind gusts in excess of 30 mph are possible with these storms.

Rainfall amounts of up to 1 inch are possible with these storms.

Locations impacted include...
Newport News, Hampton, New Kent, Williamsburg, Mathews, Smithfield,
Charles City, Gloucester Courthouse, West Point, Waverly, Kilmarnock,
Wakefield, Urbanna, Claremont, Surry, Langley AFB, Gloucester Point,
Churchland, Deltaville and College Of William And Mary.

If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.

Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads, and possible minor
flooding of ditches and poor drainage areas.

LAT...LON 3684 7639 3687 7642 3684 7644 3684 7730
      3768 7700 3771 7636 3768 7631 3770 7632
      3769 7630 3771 7631 3771 7627 3727 7626
      3728 7631 3731 7634 3721 7635 3715 7626
      3684 7625
TIME...MOT...LOC 2000Z 267DEG 46KT 3761 7695 3692 7720

44

The radar

The Norfolk radar (KAKQ), 32 km away, was scanning. The volume nearest the first event began at 20:32 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Franklin (C)

When
February 6, 3:33 PM EST
Where
Franklin (C) County, 148.81 mi E of Sago
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
36.700, -76.950

Trees were uprooted or snapped. Roof was blown off.

Thunderstorm Wind, Portsmouth (C)

When
February 6, 3:55 PM EST
Where
Portsmouth (C) County, 2.15 mi NNW of Portsmouth
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
36.850, -76.340

Shingles were blown off of a house. One inch tree limbs were broken.

Thunderstorm Wind, Portsmouth (C)

When
February 6, 4:00 PM EST
Where
Portsmouth (C) County, 2.32 mi ESE of Portsmouth
Measured
62 kt (71 mph) measured gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
36.810, -76.290

Wind gust of 62 knots (71 mph) was measured at Mesonet Station XSNJ South Norfolk Jordan Bridge.

Thunderstorm Wind, Virginia Beach (C)

When
February 6, 4:03 PM EST
Where
Virginia Beach (C) County, Greenwich
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
36.830, -76.200

Tree was downed on a house on Sterling Road.

Thunderstorm Wind, Virginia Beach (C)

When
February 6, 4:12 PM EST
Where
Virginia Beach (C) County, 0.88 mi NW of Kempsville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
36.840, -76.110

Shingles were blown off of a house. One inch tree limbs were broken.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2020Every state in 2020This day in weather historyWarnings in Virginia, February 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 874781, 874784, 874790, 874786, 874788.